IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

Moral Hazard, Income Taxation, And Prospect Theory

  • Kanbur, Ravi
  • Pirttila, Jukka
  • Tuomala, Matti

The standard theory of optimal income taxation under uncertainty has been developed under the assumption that individuals maximize expected utility. However, prospect theory has now been established as an alternative model of individual behaviour, with empirical support. This paper explores the theory of optimal income taxation under uncertainty when individuals behave according to the tenets of prospect theory. It is seen that many of the standard results are either overturned, or modified in interesting ways. The validity of the First Order Approach requires new conditions that are developed in the paper. And when these conditions are valid, it is shown that optimal marginal tax rates on low incomes will tend to be lower under prospect theory than under expected utility theory.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: no

Paper provided by Cornell University, Department of Applied Economics and Management in its series Working Papers with number 127136.

in new window

Date of creation: Apr 2004
Date of revision:
Handle: RePEc:ags:cudawp:127136
Contact details of provider: Postal: Warren Hall, Ithaca NY 14853
Fax: 607-255-9984
Web page:

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Oswald, Andrew J., 1983. "Altruism, jealousy and the theory of optimal non-linear taxation," Journal of Public Economics, Elsevier, vol. 20(1), pages 77-87, February.
  2. Tuomala, Matti, 1990. "Optimal Income Tax and Redistribution," OUP Catalogue, Oxford University Press, number 9780198286059.
  3. Jewitt, Ian, 1988. "Justifying the First-Order Approach to Principal-Agent Problems," Econometrica, Econometric Society, vol. 56(5), pages 1177-90, September.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:ags:cudawp:127136. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.